What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 16, 12:11 AM CST, 1 hour 50 minutes earlier. Its key messages:
- Updated at 108 AM CDT Mon Mar 16 2026
- Line of strong to severe thunderstorms just ahead of a cold front will exit the area prior to sunrise. This line of storms could produce damaging wind gusts and a few tornadoes.
- Strong winds will follow the front. Gale conditions are forecast to impact the coastal waters through the afternoon hours behind a strong cold front. Small Craft Advisories bookend the Gale conditions. A Wind Advisory is also in place for coastal locations and areas south of Lake Pontchartrain through this afternoon. And, if that's not enough the winds combined with low humidities this afternoon have led to issuance of a Red Flag Warning for elevated wildfire danger.
- There is increasing confidence that below freezing temperatures will be noted along and north of the I-12 corridor early Tuesday morning. A Freeze Watch is in effect for those areas.
Area forecast discussion, Mar 16, 12:11 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
111 AM CDT Mon Mar 16 2026
...New UPDATE...
.KEY MESSAGES...
Updated at 108 AM CDT Mon Mar 16 2026
- Line of strong to severe thunderstorms just ahead of a cold
front will exit the area prior to sunrise. This line of storms
could produce damaging wind gusts and a few tornadoes.
- Strong winds will follow the front. Gale conditions are forecast
to impact the coastal waters through the afternoon hours behind
a strong cold front. Small Craft Advisories bookend the Gale
conditions. A Wind Advisory is also in place for coastal
locations and areas south of Lake Pontchartrain through this
afternoon. And, if that's not enough the winds combined with
low humidities this afternoon have led to issuance of a Red Flag
Warning for elevated wildfire danger.
- There is increasing confidence that below freezing temperatures
will be noted along and north of the I-12 corridor early Tuesday
morning. A Freeze Watch is in effect for those areas.
&&
.UPDATE...
Issued at 108 AM CDT Mon Mar 16 2026
Update to remove several counties/parishes from Tornado Watch 60,
and will likely be performing additional updates as line transits
the area. Will not update the AFD again unless there are changes
beyond clearing the watch until the 12z TAF package is issued.
&&
.SHORT TERM...
(Today through Tuesday)
Issued at 1224 AM CDT Mon Mar 16 2026
Upper trough extended from Iowa to east Texas, with ridging along
the Pacific coast. A strong cold front was approaching McComb and
Baton Rouge at midnight CDT. A broken line of strong to severe
thunderstorms was just ahead of the front. Temperatures that were
in the lower and middle 70s will drop through the 50s in the wake
of the front overnight.
The daytime hours today will be characterized by windy
conditions, decreasing clouds and much cooler temperatures. High
temperatures that were in the 80s on Sunday will not get out of
the 50s today and Tuesday. Additionally, much drier air will be
moving in and have lowered dew points from NBM deterministic values
as they usually do not perform well in post-frontal situations.
Relative humidity values combined with windy conditions justify
the Red Flag Warning that was issued yesterday. For tonight, NBM
continues to track well above the globals for overnight lows, and
go a bit closer to NBM25 for the lows. Would note that the last
cold spell, the globals ended up being too cool, so won't jump
whole-heartedly onto the global numbers. Even the NBM forecast
lows are near or below the records for March 17th and 18th. Won't
change parameters of the Freeze Watch at this time, and assume
that day shift will upgrade to a warning with the midday/afternoon
package.
For Tuesday, very dry air remains in place, but wind speeds will
generally be below 10 mph, so don't anticipate needing Red Flag
Warnings on Tuesday.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 1224 AM CDT Mon Mar 16 2026
Northwest upper flow continues through about Thursday before ridging
builds in from the west. Surface high pressure will be over the Gulf
for the 2nd half of the workweek through the weekend. Don't expect
any significant precipitation through the weekend.
Wednesday morning will still be chilly, and the Pearl and Pascagoula
River drainage basins could hit pretty close to freezing again.
Beyond that point, temperatures will moderate, returning to much
above normal levels for the weekend, around 80 degrees.
&&
.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Mon Mar 16 2026
Cold front moving through northwest sections of the area, with
KBTR and KMCB likely seeing the FROPA prior to the new package
actually going into effect. Current forecast timing will have the
front through all forecast terminals prior to 10z. MVFR ceilings
prevailing, but there will be the potential for IFR or lower
conditions with TSRA as they move through a terminal. Wind gusts
to 40 knots are likely with the TSRA, and KMCB saw a 38 knot gust
at 0520z. Gusty northwest winds, with gusts in excess of 30 knots
are likely at all terminals through at least late morning, with
MVFR ceilings improving to VFR.
Cloud cover likely to diminish by midday, and gusty winds should
diminish by sunset at all terminals except KNEW.
&&
.MARINE...
Issued at 1224 AM CDT Mon Mar 16 2026
Cold front will move through most or all waters prior to sunrise. Will
maintain the previously issued headlines with conditions gradually
improving during the day on Tuesday. Beyond that point, don't see
any wind/wave issues returning for the remainder of the forecast
period. Fog doesn't appear to be much of a threat until perhaps
next weekend.
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for LAZ034>037-039-046>048-056>060-065>067-071-076-
079>086.
Freeze Watch from this evening through Tuesday morning for
LAZ034>037-039-047-048-071-076-079>084.
Wind Advisory until 7 PM CDT this evening for LAZ056>060-064>070-
076>078-080-082-084-086>090.
GM...Small Craft Advisory until 4 AM CDT early this morning for
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 7 PM this evening to 7 AM CDT Tuesday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
Gale Warning until 7 PM CDT this evening for GMZ530-532-534-536-
538-550-552-555-557-570-572-575-577.
MS...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for MSZ068>071.
Freeze Watch from this evening through Tuesday morning for
MSZ068>071-077-083>088.
Wind Advisory until 7 PM CDT this evening for MSZ086>088.
GM...Small Craft Advisory until 4 AM CDT early this morning for
GMZ532-534-536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 7 PM this evening to 7 AM CDT Tuesday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
Gale Warning until 7 PM CDT this evening for GMZ532-534-536-538-
550-552-555-557-570-572-575-577.
&&
SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RWIn the hours before
Special weather statement, Mar 16, 12:29 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
129 AM CDT Mon Mar 16 2026
LAZ039-079>082-MSZ077-083-160715-
Washington LA-Central Tangipahoa LA-Lower Tangipahoa LA-
Northern St. Tammany LA-Southwestern St. Tammany LA-
Northern Hancock MS-Pearl River MS-
129 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. TAMMANY, SOUTHERN
TANGIPAHOA AND EASTERN WASHINGTON PARISHES, NORTHWESTERN HANCOCK AND
PEARL RIVER COUNTIES THROUGH 215 AM CDT
...
At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hattiesburg to Hammond. Movement was east
at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hammond, Bogalusa, Picayune, Covington, Poplarville, Ponchatoula,
Pearl River, Abita Springs, Varnado, Madisonville, Folsom, Sun, Enon,
Crossroads, Robert, Bush, Mcneil, and Angie.
This includes the following Interstates...
Interstate 12 between mile markers 36 and 67.
Interstate 55 in Louisiana between mile markers 26 and 31.
Interstate 59 in Louisiana between mile markers 6 and 11.
Interstate 59 in Mississippi between mile markers 1 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Louisiana...and southern Mississippi.
&&
LAT...LON 3067 8934 3038 8974 3044 9055 3047 9055
3101 8979 3100 8975 3100 8955 3101 8955
3101 8951 3100 8947 3098 8947 3098 8943
3101 8942 3101 8935
TIME...MOT...LOC 0629Z 270DEG 47KT 3127 8935 3049 9045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGSpecial weather statement, Mar 16, 12:36 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
136 AM CDT Mon Mar 16 2026
LAZ056>060-065-066-086-087-160715-
Lower Terrebonne LA-St. Charles LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-Upper Jefferson LA-St. James LA-
Upper Lafourche LA-Eastern Ascension LA-
136 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. JOHN THE BAPTIST,
EAST CENTRAL ASCENSION, ST. JAMES, ST. CHARLES, NORTHWESTERN
TERREBONNE, NORTHWESTERN JEFFERSON, NORTHWESTERN LAFOURCHE AND
SOUTHEASTERN ASSUMPTION PARISHES THROUGH 215 AM CDT
...
At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lutcher to near Chackbay to 11
miles south of Patterson. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kenner, Houma, Thibodaux, Reserve, Hahnville, Laplace, Gramercy,
Lutcher, Mathews, Schriever, Montz, Garyville, Luling, Boutte,
Raceland, Chackbay, Ama, Destrehan, Bayou Cane, and St. Rose.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 190 and 223.
Interstate 55 in Louisiana between mile markers 1 and 3.
Interstate 310 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Louisiana.
&&
LAT...LON 2954 9127 2956 9123 2960 9119 2959 9116
2963 9108 2965 9111 2972 9110 2986 9091
3017 9076 3013 9038 3010 9037 3007 9024
2987 9025 2944 9083 2946 9126 2948 9128
TIME...MOT...LOC 0636Z 268DEG 30KT 3016 9072 2987 9083 2953 9129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGSpecial weather statement, Mar 16, 1:11 AM CST, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
211 AM CDT Mon Mar 16 2026
LAZ076-079-080-MSZ077-083>087-160815-
Southeast St. Tammany LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-Southern Harrison MS-Northern Jackson MS-
Northern Hancock MS-Southern Hancock MS-Pearl River MS-
Northern Harrison MS-
211 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL ST. TAMMANY
PARISH, HARRISON, HANCOCK, NORTHWESTERN JACKSON AND PEARL RIVER
COUNTIES THROUGH 315 AM CDT
...
At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brooklyn to 9 miles south of Madisonville.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gulfport, Biloxi, Slidell, Long Beach, Mandeville, Picayune, Bay St.
Louis, Waveland, Pass Christian, Poplarville, Eden Isle, Diamondhead,
Pearl River, Abita Springs, Lacombe, Saucier, Mcneil, Kiln,
Pearlington, and Lyman.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 259 and 273.
Interstate 10 in Mississippi between mile markers 1 and 41.
Interstate 12 between mile markers 64 and 84.
Interstate 59 in Louisiana between mile markers 1 and 11.
Interstate 59 in Mississippi between mile markers 1 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Louisiana...and southern Mississippi.
&&
LAT...LON 3031 8916 3028 8927 3029 8931 3023 8940
3016 8945 3016 8977 3022 8987 3024 8999
3030 9003 3036 9016 3101 8935 3065 8934
3065 8925 3068 8924 3067 8889 3073 8888
3073 8864
TIME...MOT...LOC 0711Z 271DEG 41KT 3110 8917 3026 9021
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGSpecial weather statement, Mar 16, 1:13 AM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 AM CDT Mon Mar 16 2026
LAZ058>060-064>070-077-078-087>090-160815-
Central Plaquemines LA-Lower Terrebonne LA-St. Charles LA-
Lower Jefferson LA-Eastern Orleans LA-Upper Terrebonne LA-
Upper Plaquemines LA-Lower St. Bernard LA-Coastal Jefferson LA-
Lower Plaquemines LA-Western Orleans LA-Upper St. Bernard LA-
Lower Lafourche LA-St. John The Baptist LA-Upper Jefferson LA-
Upper Lafourche LA-
213 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN ST. JOHN
THE BAPTIST, NORTHWESTERN ST. BERNARD, ST. CHARLES, ORLEANS,
TERREBONNE, JEFFERSON, LAFOURCHE AND NORTHWESTERN PLAQUEMINES
PARISHES THROUGH 315 AM CDT
...
At 213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Madisonville to 20 miles
south of Amelia. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Kenner, Houma, Thibodaux, Cut Off, Metairie, Hahnville,
Marrero, Chalmette, Galliano, Avondale, Larose, Harvey, East New
Orleans, Timberlane, Belle Chasse, Laplace, Jefferson, Gretna, and
Harahan.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 210 and 255.
Interstate 310 between mile markers 1 and 11.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CDT for southeastern
Louisiana.
&&
LAT...LON 2931 9115 2937 9120 2932 9121 2932 9128
2938 9120 2944 9123 3014 9039 3009 9035
3006 9006 3017 8988 3013 8982 3017 8961
3000 8970 3000 8982 2997 8970 2989 8966
3010 8950 3007 8940 2925 9039
TIME...MOT...LOC 0713Z 271DEG 42KT 3023 9020 2938 9122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGLocal storm report, Mar 16, 1:42 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
242 AM CDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM Marine Tstm Wind 12 SSW Mandeville 30.20N 90.12W
03/16/2026 M40 MPH GMZ530 LA Mesonet
Mid point of the Causeway measured a wind
gust of 40 mph.
&&
CABLocal storm report, Mar 16, 1:57 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
257 AM CDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM Marine Tstm Wind 12 SSW Mandeville 30.20N 90.12W
03/16/2026 M44 MPH GMZ530 LA Mesonet
New wind gust up to 44 mph at the mid point
of the Causeway.
&&
CAB